Colorado, 2020

Flash Flooding and Debris Flow in Colorado, August 5, 2020

August 5, 2020 · NWS PUB · 30 events in 2 counties and zones

Isolated showers and storms developed over the mountains and high valleys during the day. Thunderstorm development then shifted to the I-25 corridor in the afternoon, specifically the Pikes Peak region, where multiple storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated showers and storms developed over the mountains and high valleys during the day. Thunderstorm development then shifted to the I-25 corridor in the afternoon, specifically the Pikes Peak region, where multiple storms produced large hail. Heavy rainfall with localized flooding also occurred on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
240 PM MDT Wed Aug 5 2020

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MDT Wed Aug 5 2020

Currently...

At 2 pms Showers and thunderstorms were intensifying on the western
Palmer Divide, and into western El Paso county. A few high based
showers were also noted along the CO/NM border over the higher
terrain and across the La Garitas. Temps were in the 80s across the
plains and valleys, and 60s and 70s mtns. Low level moisture was
plentiful, with dwpts in the upper 50s to mid 60s across the plains,
while it was noticeably drier over the mtns and valleys (mainly
20s/30s). SPC mesoanalysis pages were indicating favorable
conditions for severe storms as CAPE values were in the 1500-2000
J/KG range and  shear was 30 to 40 knts over the plains. A severe
thunderstorm watch was in effect for most of the plains.

Rest of today and into tonight...

Strong to severe storms are likely, mainly along and north of US50
the rest of this afternoon and early evening. Hi res guidance
indicates that the storms over the Palmer will continue to increase
in intensity and become severe, moving into NE EL Paso county later
this afternoon. Conditions are favorable for some hail, and cannot
rule out a few 2" reports later today.

As for the rest of the plains, models show the storms will gradually
weaken as they move away from the I-25 corridor. Not so confident
that this will happen as CAPE and Shear is still pretty robust out
near the border. I expect we will see some strong storms further
east but not as strong as over the higher terrain east of the mtns. .

Given plenty of moisture out east, some locally heavy rains possible.

Storms should continue moving east through the evening hours with
the brunt of the activity moving out of the state by late evening.

Tomorrow...

Drier and hotter weather expected. Storms will be few and far
between in the mtns and only isolated on the plains. Nonetheless, I
expect we will see 2-3 strong storms over the plains tomorrow, with
the strongest activity occurring generally east of KLHX. Flow aloft
tomorrow does shift to more southwesterly as the ridge axis at mid
levels pushes east of the Centennial State. Max temps will be in the
 mid 90s across most of the plains tomorrow with 80s in the valleys.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MDT Wed Aug 5 2020

Thursday night through Saturday...An upper ridge of high pressure
will continue over the south central US through Sat, with the ridge
axis positioned roughly along the CO and KS border. A broad trough
of low pressure over the West Coast will feed moisture up into the
Great Basin and Four Corners region through the weekend, fueling
isolated to scattered convection across the CWA Thu night and Fri,
then more restricted to the higher terrain on Sat. Expect highs in
the 80s for the high valleys, and 90s for the plains.

Sunday through Wednesday...The West Coast trough lifts to the north
and migrates to the east across Canada and the Rockies, which in
turn tips the scales and allows the southern US ridge to flatten and
slide to the west. A more westerly flow aloft settles in across the
region on Sun and into midweek, decreasing atmospheric moisture
while maintaining the warm temperatures. There will be isolated
convection possible each aftn, mainly tied to the mts, with the main
storm threat each day being gusty winds as well as cloud to ground
lightning. Expect highs each day in the upper 70s to mid 80s for the
high valleys, and upper 80s to upper 90s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 238 PM MDT Wed Aug 5 2020

KCOS...

Some thunder will be possible early in the period, otherwise VFR
next 24hrs. Cant rule out some locally strong gusty winds and some
hail with the thunder at the very beginning of this period.

KPUB...

Isolated thunder possible as outflow from storms up north may
initiate some convection in teh KPUB airspace early this evening.
Otherwise VFR.

KALS...

VFR next 24 hours. Some isolated thunder cant be ruled out early
this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 10:15 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Wed Aug 5 2020

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Wed Aug 5 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are likely across the southeastern
plains of Colorado, with the most intense storms likely occurring
across northern El Paso county.

Isolated to scattered thunderstorms are expected to develop by
early afternoon along the east slopes of the southern mountains.
as these storms move east during the early to mid afternoon time
period, one or two of the storms are expected to become severe,
especially over northern El Paso county. Large hail, up to the
size of golf balls, is possible,

Over the remainder of the plains, one or two severe storms will
be possible late this afternoon and evening as the storms move
southeastward towards the borders of Kansas and Oklahoma. Wind
gusts to 65 mph and half dollar size hail will occur.

The overall best chance of severe storms along the I-25 corridor
will be between 2 and 5 pm, and during the late afternoon and
evening hours across the far southeastern plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are expected on Thursday
afternoon across southern Colorado. A few of the storms could
become strong across the plains, mainly east of the I-25 corridor.
Cloud to ground lightning and gusty winds will be the primary
threats with any storm that develops, while locally heavy rainfall
and large hail are possible with some of the stronger storms.

Daily isolated thunderstorms will be possible over the mountains
Friday through Tuesday. A few storms during this time could make
it to the high valleys or I-25 corridor.

If heavy rain does move over one of the newer burn scars, there
is a risk for flash flooding or debris flows.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon over the Interstate 25 corridor and the
southeast plains.

Hodanish

In the hours before

Special weather statement, Aug 5, 1:40 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Wed Aug 5 2020

COZ081-084-052130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
240 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 19 miles northwest of Colorado Springs, moving east
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument, Air Force Academy, Palmer Lake and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3903 10502 3913 10503 3913 10468 3897 10475
TIME...MOT...LOC 2039Z 285DEG 15KT 3909 10498

Heavener
Special weather statement, Aug 5, 2:03 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Wed Aug 5 2020

COZ088-094-052145-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
303 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hoehne, or 12 miles northeast of Trinidad, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Model and Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3727 10438 3737 10440 3746 10403 3719 10403
TIME...MOT...LOC 2103Z 269DEG 13KT 3731 10436

Heavener
Special weather statement, Aug 5, 2:04 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Wed Aug 5 2020

COZ081-084-085-052145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
304 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crystola, or 12 miles northwest of Colorado Springs, moving east at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Air Force Academy,
Green Mountain Falls, Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and east central Colorado.

LAT...LON 3891 10507 3903 10504 3901 10473 3885 10479
TIME...MOT...LOC 2104Z 280DEG 20KT 3897 10499

Heavener
Special weather statement, Aug 5, 2:19 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
319 PM MDT Wed Aug 5 2020

COZ084-052200-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
319 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 19 miles north of Colorado Springs. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3903 10458 3910 10483 3913 10482 3913 10455
TIME...MOT...LOC 2118Z 288DEG 4KT 3912 10477

Heavener
Special weather statement, Aug 5, 2:40 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
340 PM MDT Wed Aug 5 2020

COZ081-085-052230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
340 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, Peterson AFB and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3885 10492 3892 10491 3891 10466 3879 10471
TIME...MOT...LOC 2140Z 294DEG 8KT 3888 10486

Heavener
Local storm report, Aug 5, 2:52 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 WNW COLORADO SPRINGS  38.83N 104.84W
08/05/2020  M1.00 INCH       EL PASO            CO   PUBLIC

&&

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 flash flood, 4 heavy rain, 1 flood, 1 debris flow. Local standard time, as filed.

Hail, El Paso

When
August 5, 2:52 PM MST to 2:55 PM MST
Where
El Paso County, 3.3 mi WSW of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.880

Trained spotter reported large hail, 1.5 inches.

Hail, El Paso

When
August 5, 2:52 PM MST to 2:55 PM MST
Where
El Paso County, 1.08 mi W of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -104.840

Public reported large hail, 1 inch.

Hail, El Paso

When
August 5, 2:54 PM MST to 2:57 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Trained spotter reported large hail, 1 inch.

Hail, El Paso

When
August 5, 2:55 PM MST to 2:58 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Trained spotter reported large hail, 1.75 inches.

Hail, El Paso

When
August 5, 2:58 PM MST to 3:12 PM MST
Where
El Paso County, 2.34 mi SSW of Colorado Spgs
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.800, -104.840

Trained spotter reported large hail, 1.25 inches Ended at 412 PM.

Hail, El Paso

When
August 5, 2:58 PM MST to 3:01 PM MST
Where
El Paso County, 1.76 mi WNW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.850

Trained spotter reported large hail, 1 inch.

Hail, El Paso

When
August 5, 3:00 PM MST to 3:03 PM MST
Where
El Paso County, 1.76 mi WSW of Colorado Spgs
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
38.820, -104.850

Woman was hit in the wrist at 7 Falls and was injured. Time estimated at 4 PM.

Hail, El Paso

When
August 5, 3:01 PM MST to 3:04 PM MST
Where
El Paso County, 1.08 mi W of Colorado Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.830, -104.840

Reported at 10th and Colorado Ave., Colorado Springs, CO.

Hail, El Paso

When
August 5, 3:05 PM MST to 3:08 PM MST
Where
El Paso County, 3.86 mi NW of Ft Carson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -104.830

Trained spotter reported large hail, 1.75 inches.

Hail, El Paso

When
August 5, 3:19 PM MST to 3:22 PM MST
Where
El Paso County, 3.5 mi NW of Ft Carson
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.770, -104.820

National Weather Service employee reported large hail, 1.75 inches.

Hail, El Paso

When
August 5, 3:25 PM MST to 3:28 PM MST
Where
El Paso County, 3.5 mi NW of Ft Carson
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.770, -104.820

National Weather Service employee reported large hail, 2 inches.

Hail, El Paso

When
August 5, 3:28 PM MST to 3:31 PM MST
Where
El Paso County, 3.2 mi NNW of Ft Carson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.770, -104.810

Trained spotter reported large hail, 2 inches.

Hail, El Paso

When
August 5, 3:30 PM MST to 3:33 PM MST
Where
El Paso County, 3.45 mi S of Colorado Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.780, -104.820

Time was estimated by radar.

Hail, El Paso

When
August 5, 3:33 PM MST to 3:36 PM MST
Where
El Paso County, Security
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.750, -104.740

Reported at Security and Main, Colorado Springs.

Hail, El Paso

When
August 5, 3:35 PM MST to 3:38 PM MST
Where
El Paso County, Widefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -104.730

Trained spotter reported large hail, 1 inch.

Hail, El Paso

When
August 5, 3:41 PM MST to 3:44 PM MST
Where
El Paso County, Security
Measured
2 in hail
Reported by
Public
Coordinates
38.750, -104.740

Public reported large hail, 2 inches.

Hail, El Paso

When
August 5, 3:44 PM MST to 3:47 PM MST
Where
El Paso County, Fountain
Measured
1.5 in hail
Reported by
Public
Coordinates
38.680, -104.700

Public reported large hail, 1.5 inches.

Flash Flood, El Paso

When
August 5, 3:49 PM MST to 4:49 PM MST
Where
El Paso County, 0.54 mi E of Widefield to 0.39 mi ESE of Widefield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.740, -104.720

Water flowing over curb at Fontaine and Dartmouth.

Heavy Rain, El Paso

When
August 5, 3:51 PM MST to 5:51 PM MST
Where
El Paso County, Fountain
Reported by
Trained Spotter
Coordinates
38.680, -104.700

Heavy rainfall of 1.26 inches.

Flash Flood, El Paso

When
August 5, 3:53 PM MST to 4:53 PM MST
Where
El Paso County, 3.45 mi S of Colorado Spgs to 3.43 mi S of Colorado Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.780, -104.820

Water flowing across the road.

Heavy Rain, El Paso

When
August 5, 4:03 PM MST to 6:03 PM MST
Where
El Paso County, 2.97 mi NNE of Fountain
Reported by
Trained Spotter
Coordinates
38.720, -104.680

Heavy rainfall of 1 inch.

Flood, El Paso

When
August 5, 4:06 PM MST to 5:06 PM MST
Where
El Paso County, Security to 0.18 mi E of Security
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.750, -104.740

Significant street flooding observed by broadcast media.

Flash Flood, El Paso

When
August 5, 4:20 PM MST to 5:20 PM MST
Where
El Paso County, 2.13 mi SE of Widefield to 2.05 mi SE of Widefield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.720, -104.700

Extensive street flooding reported by broadcast media.

Flash Flood, El Paso

When
August 5, 4:32 PM MST to 5:32 PM MST
Where
El Paso County, 2.13 mi SE of Widefield to 2.06 mi SE of Widefield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.720, -104.700

Cars stalling in flood waters across roadway.

Heavy Rain, El Paso

When
August 5, 4:36 PM MST to 6:36 PM MST
Where
El Paso County, 3.3 mi ENE of Manitou Spgs
Reported by
Trained Spotter
Coordinates
38.870, -104.860

Heavy rainfall of 1 inch.

Hail, El Paso

When
August 5, 4:44 PM MST to 4:47 PM MST
Where
El Paso County, 0.69 mi S of Widefield
Measured
1.25 in hail
Reported by
Public
Coordinates
38.730, -104.730

Public reported large hail, 1.25 inches.

Hail, El Paso

When
August 5, 6:30 PM MST to 6:33 PM MST
Where
El Paso County, 2.12 mi NE of Pikes Peak
Measured
1.75 in hail
Reported by
Public
Coordinates
38.860, -105.010

Fell at Barr Camp, Lasted approximately 30 minutes. Broken skylights. Happened at 10,200 feet.

Hail, Pueblo

When
August 5, 6:30 PM MST to 6:33 PM MST
Where
Pueblo County, 6.43 mi NNE of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -104.950

Public reported large hail, 1 inch.

Debris Flow, El Paso

When
August 5, 7:16 PM MST to 8:16 PM MST
Where
El Paso County, 0.69 mi N of Manitou Spgs to 0.75 mi N of Manitou Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.870, -104.920

Several boulders washed onto Highway 24 due to heavy rainfall.

Heavy Rain, El Paso

When
August 5, 9:00 PM MST to 11:00 PM MST
Where
El Paso County, 2.14 mi NNE of Security
Reported by
NWS Employee
Coordinates
38.780, -104.730

Heavy rainfall of 1.51 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919349, 919351, 919356, 919359, 919397, 919398, 919400, 919401, 919403, 919405, 919406, 919407, 919409, 919413, 919415, 919417, 919419, 919339, 919425, 919342, 919426, 919348, 919343, 919345, 919427, 919421, 919422, 919423, 919430, 919428.